20 June 2012
Pulmonary embolism caused by delayed heparin-induced thrombocytopenia in a patient who received prophylactic LMWHMehandar Kumar, Vanessa Mae Abrina, Sasikala Chittimireddy
Am J Case Rep 2012; 13:118-121
Background: Heparin induced thrombocytopenia (HIT) is a serious complication associated with heparin use. HIT usually develops between 5–14 days after starting heparin. Delayed-onset HIT can still occur 9–45 days after heparin had been discontinued. In patients with delayed HIT, the patient might be admitted to the hospital for new thrombosis and reexposure to heparin further worsens the patient’s condition.
Case Report: Our patient is a 71-year old female readmitted for worsening dyspnea 2 weeks after she was discharged from the hospital. On her previous hospitalization, she was diagnosed with bronchiolitis obliterans organizing pneumonia (BOOP). She had received prophylactic doses of LMWH. Dyspnea was initially thought to be secondary to CHF exacerbation secondary to atrial fibrillation with rapid ventricular response. She was started on a heparin. However, the patient’s clinical condition deteriorated and she needed to be intubated. Her platelet counts also decreased rapidly. After CT angiography of the chest showed pulmonary embolism, HIT was strongly considered. All forms of heparin were discontinued and argatroban was started. However, the patient did not improve and she subsequently expired on the 7th hospital day. Heparin-induced antibodies came back positive that same day.
Conclusions: HIT is an immune-mediated disorder characterized by formation of antibodies against heparin-platelet factor 4 complex. The major clinical presentation of HIT is arterial and venous thrombosis. Once HIT is suspected, immediate cessation of any form of heparin is needed. Alternative anticoagulation must be started. Early treatment decreases the incidence of new thrombosis and stroke, and improves survival and cost savings.
Keywords: heparin induced thrombocytopenia, Thrombosis, Argatroban, leupridin.
11 August 2022 : Case reportA 32-Year-Old Man with Persistent Olfactory Dysfunction Following COVID-19 Whose Recovery Was Evaluated by ...
Am J Case Rep In Press; DOI: 10.12659/AJCR.936496
09 August 2022 : Case reportA Case of Segmental Arterial Mediolysis of Multiple Visceral Arteries Following Anti-COVID-19 Vaccination: ...
Am J Case Rep In Press; DOI: 10.12659/AJCR.937505
29 July 2022 : Case reportPosterior Myocardial Infarction in a 45-Year-Old Javanese Woman with a 1-Month History of COVID-19-Related ...
Am J Case Rep In Press; DOI: 10.12659/AJCR.937105
18 Aug 2022 : Case reportSplenic Hamartoma: A Case Report and Literature Review
Am J Case Rep In Press; DOI: 10.12659/AJCR.937195
17 Aug 2022 : Case reportMusical Ear Syndrome in a Patient with Unilateral Hearing Loss: A Case Report
Am J Case Rep In Press; DOI: 10.12659/AJCR.936537
16 Aug 2022 : Case reportConcurrent Bell’s Palsy and Facial Pain Improving with Multimodal Chiropractic Therapy: A Case Report and L...
Am J Case Rep In Press; DOI: 10.12659/AJCR.937511
Most Viewed Current Articles
13 Jul 2022 : Case reportWhistling Scrotum: An Unusual Presentation of Pneumomediastinum in the Setting of an Open Scrotal Wound
Am J Case Rep 2022; 23:e936441
23 Feb 2022 : Case reportPenile Necrosis Associated with Local Intravenous Injection of Cocaine
Am J Case Rep 2022; 23:e935250
06 Dec 2021 : Case reportLipedema Can Be Treated Non-Surgically: A Report of 5 Cases
Am J Case Rep 2021; 22:e934406